Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 340, NWS Kansas City, MO

July 16, 2024Johnson County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 16, 2024, 7:37 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 53 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2024, 7:37 AM CDT (12:37 UTC)
Expired
Jul 16, 2024, 8:30 AM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:51 AM CDTTSTM WND DMG4 Sw Jarbalo, KSDowned wires near Hollingsworth Road. Time estimated from radar.
Jul 16, 7:57 AM CDTTSTM WND DMGTonganoxie, KSPowerlines are reported to be down on 620 South 4th Street in Tonganoxie. Time estimated from radar.
Jul 16, 8:00 AM CDTTSTM WND DMG1 Wsw Lenexa, KSDowned wires near 100th Street. Time estimated from radar.
Jul 16, 8:02 AM CDTTSTM WND DMG4 Sw Linwood, KSSocial media report of downed tree southwest of Linwood. Time estimated from radar.
Jul 16, 8:13 AM CDTTSTM WND DMG2 Nnw Lansing, KSDowned power lines in the Xavier area. Time estimated from radar.
Jul 16, 8:21 AM CDTTSTM WND DMG1 Ese Lake Quivira, KSMultiple large tree limbs down on Quivira Drive between 51st and 55th Street. Time estimated from radar.
Jul 16, 8:21 AM CDTTSTM WND DMG2 N Muncie, KSDowned tree limbs and wires near 71st Street. Time estimated from radar.
Jul 16, 8:24 AM CDTTSTM WND DMG1 Wsw Overland Park, KSDowned trees and wires near Hayes Street. Time estimated from radar.
Jul 16, 8:24 AM CDTTSTM WND DMG2 Ne Lenexa, KSDowned wires in the Highland Acres area. Time estimated from radar.
Jul 16, 8:24 AM CDTTSTM WND DMG3 Ese Beverly Hills, KSDowned tree and wires near 45th Terrace. Time estimated from radar.
Jul 16, 8:27 AM CDTTSTM WND DMG1 Se Overland Park, KSDowned wires near 86th Terrace. Time estimated from radar.
Jul 16, 8:27 AM CDTTSTM WND DMG2 Ssw Overland Park, KSDowned tree limbs and wires near Eby Street. Time estimated from radar.
Jul 16, 8:27 AM CDTTSTM WND DMG2 Wnw Kansas City Kansa, KSDowned trees and wires near 32nd Street. Time estimated from radar.
Jul 16, 8:27 AM CDTTSTM WND DMG3 Ese Olathe, KSLarge tree limbs downed at a residence in Olathe. Time estimated from radar.
Jul 16, 8:27 AM CDTTSTM WND DMGOverland Park, KSDowned tree limbs and wires near Craig Street. Time estimated from radar.
Jul 16, 8:29 AM CDTTSTM WND DMGPrairie Village, KSSocial media photo of a downed tree limb on wires in Prairie Village. Time estimated from radar.
Jul 16, 8:32 AM CDTTSTM WND DMG2 N East Leavenworth, MODowned wires near Downing Lane. Time estimated from radar.
Jul 16, 8:36 AM CDTTSTM WND DMG1 S Lake Waukomis, MODowned three-to-four inch tree limb onto a fence at a residence in Lake Waukomis. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 7:11 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KEAX 161237
SVREAX
KSC091-103-209-MOC165-161330-
/O.NEW.KEAX.SV.W.0340.240716T1237Z-240716T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
737 AM CDT Tue Jul 16 2024

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Johnson County in east central Kansas...
  Southeastern Platte County in west central Missouri...

* Until 830 AM CDT.

* At 737 AM CDT, severe thunderstorms were located along a line
  extending from near McLouth to near Williamstown to Lecompton to
  Clinton Lake, moving east at 45 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Leawood,
  Prairie Village, Gardner, Lansing, Merriam, Mission, Bonner
  Springs, De Soto, Parkville, Spring Hill, Tonganoxie, Platte City,
  Basehor, Edwardsville, and Fairway.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Kansas between mile markers 207 and 234.
 Interstate 29 between mile markers 3 and 23.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 0 and 39, and between mile
markers 76 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9518 3942 9461 3914 9459 3912 9461
      3875 9461 3878 9505 3898 9506 3899 9508
      3896 9508 3896 9509 3897 9511 3897 9513
      3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 1237Z 270DEG 39KT 3925 9522 3913 9533 3902 9538 3894
9541

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Kurtz
1 follow-up statement
036 
WWUS53 KEAX 161305
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
805 AM CDT Tue Jul 16 2024

KSC091-103-209-MOC165-161330-
/O.CON.KEAX.SV.W.0340.000000T0000Z-240716T1330Z/
Wyandotte KS-Leavenworth KS-Johnson KS-Platte MO-
805 AM CDT Tue Jul 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR WYANDOTTE...LEAVENWORTH...JOHNSON AND SOUTHEASTERN PLATTE
COUNTIES...

At 805 AM CDT, severe thunderstorms were located along a line
extending from near Platte City to near Lansing to Basehor to near
Linwood to near Eudora, moving east at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Leawood, Prairie
Village, Gardner, Lansing, Merriam, Mission, Bonner Springs, De Soto,
Parkville, Tonganoxie, Platte City, Basehor, Edwardsville, Fairway,
and Mission Hills.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Kansas between mile markers 212 and 234.
 Interstate 29 between mile markers 3 and 23.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 0 and 39, and between mile
markers 76 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9518 3942 9461 3914 9459 3912 9461
      3880 9461 3883 9505 3898 9506 3899 9508
      3896 9508 3896 9509 3897 9511 3897 9513
      3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 1305Z 267DEG 28KT 3934 9474 3921 9480 3912 9492 3903
9503 3899 9512

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:33 AM CDT, 1 hour 4 minutes earlier. Its key messages:

  • Chances of thunderstorms today as a cold front/outflow boundary drops south through the region. Timing of precipitation is very difficult, but if storms are able to develop, a few could be strong producing gusty winds.
  • Much cooler and drier condition are expected Wednesday into Friday as Canadian high pressure builds into the Upper Midwest.
  • Chances of storms return to the region this weekend as a series of disturbances funnel into the Upper Midwest.
Area forecast discussion, Jul 16, 6:33 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
633 AM CDT Tue Jul 16 2024

.KEY MESSAGES...

- Chances of thunderstorms today as a cold front/outflow
  boundary drops south through the region. Timing of
  precipitation is very difficult, but if storms are able to
  develop, a few could be strong producing gusty winds.

- Much cooler and drier condition are expected Wednesday into Friday
  as Canadian high pressure builds into the Upper Midwest.

- Chances of storms return to the region this weekend as a series of
  disturbances funnel into the Upper Midwest.

&&

.DISCUSSION...
Issued at 344 AM CDT Tue Jul 16 2024

Complex set up today with relatively zonal
flow across the lower 48, but jet speed max rounding the base of the
upper level trough over the Hudson Bay will enhance upper level lift
later today into tomorrow evening. At the surface, outflow boundary
extending from MCS that raked across Iowa into Illinois is situated
just south of highway 36. Clouds are bubbling along this front
trying to initiate convection, but cap remains in place with roughly
100 J/kg of cin remaining lifting 925-850 mb. HRRR and RRFS have
been trending lower on convective chances prior to 12Z through the
night.  Initially, solutions suggested that convection would try to
develop along this boundary between 06-09Z, but cap may just be too
much to overcome.

Outflow boundary/cold front is expected to sag southward through the
day as area of low pressure across central KS as of 08Z moves east.
As this area of low pressure approaches, expect to see the cap
weaken further and could see shower and thunderstorm development in
eastern KS toward 15Z spread east across the region. Greatest
instability and precipitable water will be confined to areas along
and south of the front, where SB CAPE values of 3-4K are possible.
Precipitable water is 2-2.25" along and south of the boundary, so if
a storm is able to develop, it would likely be a very efficient storm
with deep warm cloud rain processes. Effective shear is generally in
the 25-35 knot range with the greatest shear behind the front, so
a few storms may organize enough to be strong-severe.

The surface boundary is expected to work into central Missouri by
early this evening, but moisture lags behind the front with a
modicum amount of instability lingering.  It is possible a storm or
two could develop within the right rear quadrant of the upper level
jet, though there is no real obvious mechanism to focus
precipitation chances on.

Drier and cooler air filters into the lower 48 as Canadian high
pressure builds into the Upper Midwest and remains through the
weekend resulting in cooler and drier conditions. A few ridge riding
short waves are forecast late this week into the weekend to drop
into the Midwest under amplified NW flow as ridge builds out west.
Could see additional storms this weekend with these features, but
are ill-timed in the solutions at this point.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 629 AM CDT Tue Jul 16 2024

Challenging forecast this morning. Storms have developed
near/southwest of STJ, and these should affect the terminal
through 14z. Storms near Manhattan are moving rapidly eastward
toward the KC metro, with other convection developing in advance
of the main complex. Think storms will be in the vicinity of the
KC terminals generally in the 13z to 17z time window, with
brief sub-VFR and erratic winds likely if/when they directly
impact the terminals. After this morning's storms, most models
keep subsequent precipitation to the south and east of the
terminals, so kept precip mention out beyond 18z and have a VFR
forecast for the rest of the period. Winds should become north
or northeast as a front moves south through the area this
morning, with speeds of 5 to 15 kt today, dropping off tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...CMS
Hazardous weather outlook, Jul 16, 5:03 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0503 AM CDT Tue Jul 16 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171003-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0503 AM CDT Tue Jul 16 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

There will be a chance for intermittent thunderstorms through late
tonight. A few storms could be strong to marginally severe, and
could produce locally moderate to heavy rainfall.

Please go to weather.gov/phi/ehwo for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:58 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan47 min
Jul 16, 6:28 AM CDTSevere Thunderstorm WarningEAXDoniphan47 min
Jul 16, 6:48 AM CDTAreal Flood AdvisoryEAXAtchison, Doniphan2 hr
Jul 16, 8:13 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXAtchison, Leavenworth47 min
Jul 16, 8:20 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXJohnson, Leavenworth, Wyandotte40 min
Jul 16, 5:49 AM CDTSevere Thunderstorm WarningEAXMacon41 min
Jul 16, 6:43 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte32 min
Jul 16, 7:05 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Livingston and 1 more40 min
Jul 16, 7:36 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCaldwell, Carroll, Clay, Lafayette, Ray, Saline39 min
Jul 16, 8:12 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Chariton, Saline48 min
Jul 16, 8:47 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXChariton, Howard, Macon, Randolph43 min
Jul 16, 11:12 AM CDTAreal Flood AdvisoryEAXCooper, Pettis108 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.